Plants in the Lung: a Case of Excipient-Related Granulomatous Disease

Sowmya Arja, MD, Danielle Glick, MD, University of Maryland School of Medicine

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 454

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Case Presentation: A 27 year-old Caucasian man presented with hypoxia, recurrent fevers, and joint pains. He had Crohn’s disease with partial bowel resection and was actively being treated with Infliximab. He had previously worked as a prison nurse but was relieved of duties after stealing Tramadol. He otherwise denied illicit drug use. On initial presentation, he had abdominal pain concerning for Crohn’s flare and was treated with intravenous steroids. His early hospital course was complicated by Granulicatella adiacens bacteremia, candidemia, and a pulmonary embolism. Despite appropriate therapy, he remained intermittently febrile and developed profound hypoxia. CT chest revealed disseminated pulmonary punctate nodular opacities, and MR of the pelvis revealed nodules in the kidneys. The differential included infection, thromboembolic disease, and vasculitis, and further testing was pursed.Bronchoalveolar lavage was negative for infection including PCP and TB, as well as fungal, viral, and bacterial sources. Blood tests revealed a positive ANA but negative ANCA. Lung biopsy was therefore pursued for definitive diagnosis. Staining of the specimen was negative for infectious pathogens but did reveal plant-derived material in an arterial distribution and foreign body granulomas. Subsequently, all antimicrobial therapy was stopped, and the patient’s respiratory status improved. He was discharged home with 2L NC, a 3-month course of Apixiban, and plan for surveillance CT chest two months post-discharge.

Discussion: Pulmonary foreign body granulomatosis has been known to occur in drug users who inject drugs containing excipient materials like talc, starch, cellulose, and silica. When these insoluble particulates enter the pulmonary vasculature, they can cause microscopic pulmonary emboli, which can lead to vascular and perivascular fibrosis and eventually chronic inflammation. They can also migrate into the perivascular space and interstitium and induce a histiocytic and giant cell reaction, which can manifest as hypoxia, cough, and dyspnea.

Conclusions: As this case demonstrates, pulmonary foreign body granulomatosis should be considered on the differential diagnosis of a patient presenting with imaging that shows diffuse micronodular lesions disease in the clinical context of unexplained hypoxia and fevers. While no specific treatment is known for this condition, steroids can be used in certain situations to help prevent progression to chronic lung disease.

To cite this abstract:

Arja, S; Glick, D. Plants in the Lung: a Case of Excipient-Related Granulomatous Disease. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 454. https://www.shmabstracts.com/abstract/plants-in-the-lung-a-case-of-excipient-related-granulomatous-disease/. Accessed November 21, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.